Pennsylvania, 2014Flash Flooding and Damaging Winds in Pennsylvania, May 21, 2014
May 21, 2014 · NWS CTP · 5 events in 4 counties and zones
A nocturnal convective complex brought training thunderstorms to north-central Pennsylvania during the early morning hours. A localized 3-5 inches of rain fell over a 8-10 hour period which resulted in significant flash flooding in Elk and northern Clearfield Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nocturnal convective complex brought training thunderstorms to north-central Pennsylvania during the early morning hours. A localized 3-5 inches of rain fell over a 8-10 hour period which resulted in significant flash flooding in Elk and northern Clearfield Counties. Flash flooding, to a lesser extent, also occurred in adjacent Warren and Cameron Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 21, 2:42 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, May 21, 2:42 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 AM EDT WED MAY 21 2014
.SYNOPSIS...
A WARM FRONT WILL SLIDE FROM THE OHIO VALLEY INTO CENTRAL
PENNSYLVANIA TONIGHT AND WEDNESDAY. A COLD FRONT WILL THEN MOVE
THROUGH ON THURSDAY...BRINGING COOLER AIR BACK TO THE REGION. THE
EXTENDED FORECAST INDICATES A GRADUAL WARMING TREND BEGINNING THIS
WEEKEND DESPITE SOME SHOWERS LINGERING IN THE POST-FRONTAL
NORTHWEST FLOW.
&&
.NEAR TERM /UNTIL NOON TODAY/...
WOW. THE NEAR TERM HAS TAKEN A DRASTIC TURN IN THE LAST 30 MINS.
HAVE POSTED FLASH FLOOD WATCH FOR ALL THE NWRN MTS - AND MAY HAVE
TO EXPAND SOON. TRAINING STORMS WITH HEAVY RAIN CONTINUE RE-
GENERATE UPSTREAM IN LWR MICHIGAN AND LOWER ONTARIO. GOOD RING OF
FIRE WITH WHAT WAS SEEMINGLY UNIMPRESSIVE PWATS ARE NOW PROGGED TO
GET INTO THE 1.5 INCH RANGE BY LATE THIS MORNING. ONLY 35 KT LOW
LEVEL JET IS CRANKING OUT SOME SERIOUS AND TRAINING STORMS EARLY
THIS MORNING. WATCH HAS BEEN FOLLOWED QUICKLY BY A WARNING DUE TO
MORE THAN 2 INCH RADAR ESTIMATES - WHICH GRANTED COULD BE A LITTLE
HIGH BUT THESE NUMBERS EASILY EXCEED CURRENT 1 HR FFG. THE ONE
HOUR NUMBERS ARE ONLY 1.0 TO 1.75 INCHES OVER MUCH OF THE AREA ESP
THE CENTRAL MTS.
THE STRONG SHORTWAVE PRODUCING THE FORCING IS PROGGED TO DROP
THROUGH THE AREA THIS MORNING. HOWEVER...AND ADDITIONAL ROUND OF
SHOWERS/STORMS IS POSSIBLE/LIKELY THIS AFTERNOON. AGAIN - WILL
HAVE TO MONITOR THE PROGRESS OF THIS DEVELOPING SITUATION AND MAY
ISSUE EXPANSION OR EXTENSIONS OF THE WATCH DUE TO LOW FFG AND
PERHAPS WIDESPREAD COVERAGE OF THE STORMS.
THE DAILY TEMPS WILL LIKELY BE IMPACTED BY MORE CLOUDS AND THE
RAIN. WILL REVISIT AFTER A BIT. SVR THREAT IS A SLIGHT RISK FOR
THE SWRN COS - MAINLY IF WE GET SOME DECENT HEATING. WILL STILL
MENTION IN HWO.
&&
.SHORT TERM /NOON TODAY THROUGH 6 PM THURSDAY/...
SHORTWAVE SLIDES SE OVER THE WARM FRONT ON WED...BRINGING SOME
BETTER DYNAMICS TO CENTRAL PA. BEST INSTABILITY/LIFT REMAINS OFF
TO OUR WEST THOUGH...AND PRIMARY THREAT OF SVR WEATHER WILL
REMAIN CONFINED TO THOSE REGIONS...BUT SOME STRONGER TSTORMS MAY
SLIP EASTWARD TOWARD OUR WESTERN BORDER LATER WED AS WARM SECTOR
WORKS NE AND MID LEVEL WINDS APPROACH 50 KTS. OVERALL
THOUGH...EXPECTING A SHOWERY DAY WITH SCT TSTORMS.
COLD FRONT FOLLOWS WED NIGHT/EARLY THU...WITH ANOTHER ROUND OF SCT
SHOWERS. THE UPPER LOW DRIVING THIS WHOLE CONVOLUTED SYSTEM WILL
THEN RESIDE OVER NEW ENGLAND FOR A DAY OR SO. THIS WILL KEEP THE
WX COOLER AND UNSETTLED FOR THE REST OF THE WEEK.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
RIDGE-TOPPING SHORTWAVE TROUGH IS EXPECTED TO AMPLIFY/DIG SEWD FROM
THE UPPER GREAT LAKES REGION ACROSS THE NORTHERN MID-ATLC AND
INTERIOR NORTHEAST STATES D3-4. THE UPPER LOW EXITING NORTHERN NEW
ENGLAND WILL ANCHOR A MEAN TROUGH ALONG/OFFSHORE THE EAST COAST SAT-
SUN BEFORE BEING REPLACED BY A GRADUALLY BUILDING HIGH-LEVEL RIDGE
D6-8.
THE 20/00Z AND 20/12Z MODEL AND ENSEMBLE CYCLES CONTINUE TO HANDLE
THE 500MB HEIGHT PATTEN ACROSS THE CONUS REASONABLY WELL THROUGH THE
UPCOMING WEEKEND. THE BULK OF THE UNCERTAINTY IN THE MID-UPPER
LEVEL FLOW AFTER DAY 6 RESIDES OVER THE WESTERN 1/3 OF NOAM.
SENSIBLE WEATHER HIGHLIGHTS...SCT SHWRS W/ISOLD TSTMS SHOULD
ACCOMPANY SFC COLD FRONT THRU CNTRL/RN PA EARLY THURS. THE FRONTAL
PASSAGE WILL BRIEFLY RETURN THE RECENT COOL/DRY CYC FLOW PATTERN
ALOFT WITH DIURNAL/INSTABILITY SHOWERS ASSOCD WITH INDIVIDUAL
SHORTWAVE IMPULSES ROTATING AROUND THE BACKSIDE OF THE DEPARTING
UPPER LEVEL TROUGH. A MID-LEVEL ANTICYCLONE BUILDING NORTH/EAST FROM
THE LWR MS VLY WILL PRODUCE A MORE TYPICAL EARLY-SUMMER PATTERN WITH
STRONG SIGNALS FOR AN UPWARD TREND IN TEMPERATURE/HUMIDITY FROM
MEMORIAL DAY INTO THE MIDDLE OF NEXT WEEK.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
STRONG THUNDERSTORM OVER SW NY HAS WEAKEN...BUT MORE DROPPING
SE FROM LAKE ERIE. AREA OF COOLING TOPS...AND MODELS SHOW
THIS AREA DROPPING SE ACROSS S PA.
THUS ADDED THUNDER TO THE 06Z PACKAGE.
BY MID TO LATE MORNING...THIS ACTIVITY SHOULD BE SOUTH
OF OUR AREA...THUS WENT WITH VFR CONDITIONS.
STILL STRONG DIRECTIONAL SHEAR AND WARM ADVECTION...THUS
WILL HAVE TO ADJUST THE TAFS FOR ANY ADDITIONAL STORMS
LATER TODAY. FOR NOW...LEFT THINGS VFR AFTER 00Z THU.
SOME SHOWERS COULD PERSIST INTO THE WEEKEND...AS ADDITIONAL
ENERGY ROTATES AROUND A DEEP UPPER LEVEL LOW.
BEST DAY FOR DRY WEATHER AND VFR CONDITIONS WILL BE SUNDAY.
.OUTLOOK...
THU...EARLY AM FOG/LOW CIGS POSS...MAINLY W MTNS.
FRI-SAT...MAINLY VFR. SCT SHOWERS POSS MAINLY N AND W WITH LOCAL
RESTRICTIONS.
SUN...NO RESTRICTIONS EXPECTED.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ004>006-010-
011-017.
&&
SYNOPSIS...LA CORTE
NEAR TERM...DANGELO
SHORT TERM...RXR
LONG TERM...STEINBUGL
AVIATION...MARTIN
Hazardous weather outlook, May 21, 2:16 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EDT WED MAY 21 2014
PAZ012-018-019-027-028-037-041-042-045-046-049>053-056>059-063>066-
220730-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
316 AM EDT WED MAY 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAIN IS POSSIBLE FROM REPEATED SHOWERS AND THUNDERSTORMS
TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ004>006-010-011-017-220730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
316 AM EDT WED MAY 21 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ024>026-033>036-220730-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
316 AM EDT WED MAY 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF
THESE STORMS MAY PRODUCE VERY HEAVY RAIN AND THERE IS ALSO A
SLIGHT RISK OF SEVERE WEATHER IN THE FORM OF STRONG WIND GUSTS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
DANGELO
In the hours before
Special weather statement, May 21, 12:08 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
108 AM EDT WED MAY 21 2014
PAZ004-005-010-210600-
MCKEAN PA-WARREN PA-ELK PA-
108 AM EDT WED MAY 21 2014
...SPECIAL WEATHER STATEMENT...
AT 106 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
JAMESTOWN WEST...MOVING SOUTHEAST AT 40 MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
RUSSELL AROUND 120 AM EDT.
SCANDIA AND KINZUA DAM AROUND 130 AM EDT.
MARSHBURG AROUND 140 AM EDT.
WESTLINE AROUND 150 AM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SUGAR GROVE...
CLARENDON...MOUNT JEWETT...UNIVERSITY OF PITTSBURGH - BRADFORD...
LEWIS RUN...BRADFORD AIRPORT AND STARBRICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4200 7882 4180 7826 4144 7868 4199 7941
TIME...MOT...LOC 0506Z 297DEG 42KT 4205 7928
MARTIN
Special weather statement, May 21, 2:15 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 AM EDT WED MAY 21 2014
PAZ017>019-026-210815-
HUNTINGDON PA-NORTHERN CENTRE PA-SOUTHERN CENTRE PA-CLEARFIELD PA-
315 AM EDT WED MAY 21 2014
...SPECIAL WEATHER STATEMENT...
AT 315 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NORTH PHILIPSBURG...MOVING SOUTHEAST AT 45 MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
PHILIPSBURG...CHESTER HILL...NORTH PHILIPSBURG AND SOUTH
PHILIPSBURG AROUND 320 AM EDT.
BLACK MOSHANNON STATE PARK AROUND 330 AM EDT.
PARK FOREST VILLAGE...STORMSTOWN...PORT MATILDA AND JULIAN AROUND
340 AM EDT.
STATE COLLEGE...BOALSBURG...PINE GROVE MILLS...RAMBLEWOOD AND ROCK
SPRINGS AROUND 350 AM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WALLACETON...
KYLERTOWN...TUSSEY MOUNTAIN SKI AREA...MORRISDALE...PETERSBURG...
UNIVERSITY PARK AIRPORT...GRASSFLAT...PENNSYLVANIA MILITARY MUSEUM...
WEST DECATUR AND PENNSYLVANIA STATE UNIVERSITY.
THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 80 BETWEEN MILE MARKERS 124 AND 142.
INTERSTATE 99 BETWEEN MILE MARKERS 54 AND 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4071 7818 4074 7812 4074 7820 4098 7838
4110 7820 4075 7762 4073 7768 4069 7770
4053 7805
TIME...MOT...LOC 0715Z 318DEG 37KT 4099 7822
MARTINFlash Flood, Elk
- When
- May 21, 4:20 AM EST to 3:30 PM EST
- Where
- Elk County, 2.47 mi ESE of Croyland to 1.23 mi NNE of La Mont
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.352, -78.779
Heavy rain caused significant life-threatening flash flooding in central Elk County focused on the Borough of Ridgway. Major flooding occurred on the Clarion River at Ridgway, where the river crested at 21.67 feet - second highest crest on record. The flooding was life-threatening with numerous water rescues and evacuations in Elk County. A flash flood emergency was declared for Elk County during the height of the flash flooding. Elk County was declared a disaster area after flooding caused significant damage to homes and businesses. Multiple roads were closed due to high water including portions of Routes 120, 219, 255, 948, 1009, 2003, 2007 and 3002. Approximately 25 homes and up to 10 commercial buildings sustained first floor flooding. Ridgway Borough evacuated approximately 100 people from a high rise apartment at 101 North Mill Avenue to Central Fire Hall. Saint Leos Church School was evacuated. Other schools throughout the county conducted early dismissals. Other areas impacted by the flooding included St. Mary's, Johnsonburg, Byrnedale, James City, Wilcox, Weedville, Kersey and Elbon.
Flash Flood, Warren
- When
- May 21, 5:19 AM EST to 12:22 PM EST
- Where
- Warren County, 0.39 mi SE of Bear Lake to 2.07 mi ENE of Queen
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.996, -79.514
Heavy rain and flash flooding caused several road closures and flooded basements.
Flash Flood, Clearfield
- When
- May 21, 7:50 AM EST to 1:23 PM EST
- Where
- Clearfield County, 7.56 mi NNW of Sabula to 2.81 mi NNE of Stiffertown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.277, -78.712
Heavy rain and flash flooding caused several road closures and flooded basements. The Penfield Elementary School was evacuated due to flooding.
Thunderstorm Wind, Lycoming
- When
- May 21, 11:35 PM EST
- Where
- Lycoming County, 0.69 mi S of Brookside
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.390, -77.250
Thunderstorm winds estimated near 60 mph knocked down trees 3 miles south of Brookside.
Thunderstorm Wind, Lycoming
- When
- May 21, 11:40 PM EST
- Where
- Lycoming County, 1.7 mi ESE of English Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.420, -77.270
Thunderstorm winds estimated near 60 mph knocked down trees along Route 287.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, May 21 to 22, 20142 injured · $101 million · 4 in hail · 38 events
- Flash Flooding and Flooding in Ohio, May 21 to 22, 2014$1.5 million · 2.5 in hail · 73 events
- Damaging Winds in Texas, May 21, 2014$2.0 million · 56 kt wind · 5 events
- Flash Flooding and Hail in Indiana, May 21 to 22, 2014$102,000 · 2.75 in hail · 67 events
- Flash Flooding and Flooding in New York, May 21, 2014$1.5 million · 9 events
- Hail and Damaging Winds in Kentucky, May 21 to 22, 2014$413,000 · 1.25 in hail · 27 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2014$458,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Kentucky, May 21, 2014$90,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Maryland, May 21 to 22, 2014$16,000 · 1.75 in hail · 37 events
- Damaging Winds in Kentucky, May 21, 201455 kt wind · 41 events
- Tornadoes and Hail in Colorado, May 21, 2014EF0 · 15 events
- Hail and Damaging Winds in Virginia, May 21 to 22, 2014$13,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512054, 512320, 512321, 512319, 512318.